Antimicrobial associated diarrhoea in the horse. Part 1: Overview, pathogenesis and risk factors

Authors

  • B. C. McGorum,

    Corresponding author
    1. Division of Veterinary Clinical Sciences, Royal (Dick) School of Veterinary Studies, University of Edinburgh, Roslin, Midlothian EH25 9RG, UK.
      *Division of Veterinary Clinical Sciences, Royal (Dick) School of Veterinary Studies, University of Edinburgh, Roslin, Midlothian EH25 9RG, UK.
    Search for more papers by this author
  • R. S. Pirie

    1. Division of Veterinary Clinical Sciences, Royal (Dick) School of Veterinary Studies, University of Edinburgh, Roslin, Midlothian EH25 9RG, UK.
    Search for more papers by this author

*Division of Veterinary Clinical Sciences, Royal (Dick) School of Veterinary Studies, University of Edinburgh, Roslin, Midlothian EH25 9RG, UK.

Summary

Antimicrobial associated diarrhoea (AAD) is the most commonly recognised adverse effect of antimicrobial treatment in horses, although its incidence is probably low given the frequency of antimicrobial administration. Clinical signs vary from transient self-limiting diarrhoea to rapidly fatal toxic enterocolitis. AAD prolongs the duration of hospitalisation, increases diagnostic and therapeutic costs, and was associated with a lower case survival rate than other types of acute diarrhoea in one study. Virtually all antimicrobials have been implicated in AAD, but some pose a greater risk than others.

Ancillary